Lightning, Weld
- When
- May 25, 1:12 PM MST
- Where
- Weld County, 2.5 mi E of Lucerne
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.480, -104.632
Two men were injured, one seriously, when they were struck by lightning while skeet shooting. The more seriously injured man was burned when the lightning struck his shotgun, causing it to explode in his hands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Two men were injured, one seriously, when they were struck by lightning while skeet shooting. The more seriously injured man was burned when the lightning struck his shotgun, causing it to explode in his hands. The combination of heavy rain and hail also caused flash flooding in Central Weld County. Flash flooding was reported over County Road 24 and Two Rivers Parkway near Johnstown. The water was over 12 inches deep in spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 25, 2:40 AM MST, 10 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 340 AM MDT MON MAY 25 2009 .SHORT TERM...LOOKS LIKE WE WILL CAP OFF THE MEMORIAL DAY WEEKEND WITH ANOTHER ACTIVE WEATHER DAY. RELATIVELY HIGH DEWPOINTS IN THE UPPER 40S TO MID 50S ARE STILL SITTING ACROSS THE PLAINS. THERE WAS SOME DRYING NOTED IN THE PRECIPITABLE WATER VALUES THOUGH AS SOME DRY MID LEVEL AIR WAS MOVING ACROSS THE MOUNTAINS COURTESY OF LIGHT WESTERLY FLOW ALOFT. AT THE SURFACE...A WEAK COLD FRONT WAS MOVING SOUTHWARD ACROSS EASTERN WYOMING EARLY THIS MORNING. THE FRONT WILL CONTINUE TO PUSH SOUTHWARD AND DROP ACROSS NORTHEAST COLORADO THROUGH THE MORNING. IN ITS WAKE...LOW LEVEL NORTH TO NORTHEAST FLOW WILL DEVELOP. DEWPOINTS BEHIND THE FRONT WERE STILL IN THE UPPER 40S TO LOWER 50S...SO DONT ANTICIPATE A LOT OF LOW LEVEL DRYING OTHER THAN LOCAL DOWNSLOPE EFFECT OFF THE CHEYENNE RIDGE. AT THIS TIME...THE FRONT APPEARS TO BE WEAK ENOUGH TO ALLOW ENOUGH HEATING FOR SUFFICIENT DESTABILIZATION OF THE AIRMASS AND EROSION OF ANY CONVECTIVE INHIBITION. AS A RESULT...SHOWER AND STORM COVERAGE SHOULD BE FAIRLY WIDESPREAD THIS AFTERNOON ESPECIALLY OVER THE PALMER DIVIDE AND FRONT RANGE. SINCE STORMS WILL BE SLOW MOVING AND PERHAPS ANCHORED TO THE TERRAIN WITH SHALLOW UPSLOPE FLOW...CANT RULE OUT LOCALLY HEAVY RAINFALL AGAIN DESPITE THE SLIGHTLY LOWER PRECIPITABLE WATER VALUES. FARTHER EAST ON THE NORTHEAST PLAINS...THERE IS A LITTLE WAVE MOVING ACROSS THIS MORNING AS EVIDENCED BY ONGOING SCATTERED SHOWERS. AFTERNOON COVERAGE COULD BE LIMITED BEHIND THIS WAVE AND WEAK COLD FRONT...BUT STILL ENOUGH HEATING EXPECTED TO WARRANT LIKELY SHOWERS AND STORMS. OVERALL... CAPE VALUES ARE LESS THAN YESTERDAY AND LIMITED TO JUST A FEW HUNDRED JOULES. ALSO...LACK OF LOW LEVEL BOUNDARIES BEHIND THE FRONT SHOULD LIMIT ANY THREAT OF LANDSPOUTS. SHOWERS AND STORMS ARE EXPECTED TO DECREASE FROM NORTH TO SOUTH TONIGHT...BUT STILL EXPECT LOCALLY HEAVY RAINFALL DURING THE EVENING HOURS ESPECIALLY IN THE SOUTHERN FOOTHILLS AND PALMER DIVIDE AREA WHERE BEST INSTABILITY WILL EXIST. NAM SEEMS TOO FAR NORTH WITH ITS HEAVIER PRECIPITATION BOTH THIS AFTERNOON AND EVENING CONSIDERING SOUTHWARD PUSH OF COLD FRONT. .LONG TERM...WEAK UPPER FLOW PATTERN WILL CONTINUE OVER THE AREA THROUGH MUCH OF THE COMING WEEK. TUESDAY WILL BE A FEW DEGREES COOLER THAN MONDAY FOLLOWING THE FRONTAL SYSTEM...EXPECT MAX TEMPS IN THE 60S ACROSS THE PLAINS. EXPECT SHOWERS TO DISSIPATE THROUGH THE DAY TUESDAY AS THE UPPER SHORTWAVE THAT CAUSED THE FRONT MOVES TO THE EAST. DRIER NORTHERLY FLOW ALOFT AND AN UPPER RIDGE BUILDING TO THE WEST WILL BEGIN A WARMING AND DRYING TREND THROUGH THE SECOND HALF OF THE WEEK. DEWPOINTS WILL DROP FROM THE PRESENT 40S AND 50S INTO THE 30S AND EXPECT TEMPERATURES TO RISE BACK INTO THE UPPER 70S LOWER 80S OVER THE PLAINS. MOISTURE TRAPPED UNDERNEATH THE RIDGE WILL STILL ALLOW LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO FORM OVER THE HIGHER TERRAIN. WITH THE FLOW ALOFT REMAINING LIGHT...CHANCE OF SEVERE WEATHER IS PRETTY LOW FOR THIS TIME OF YEAR. MODELS INDICATING THE UPPER RIDGE TO BE BROAD OVER THE WEST THROUGH FRIDAY AND THEN ALL HINT AT A CLOSED LOW FORMING OFF OF THE SOUTHERN CALIFORNIA COAST. THIS COULD POTENTIALLY FEED MORE MOISTURE TO THE STATE...THEREFORE BUT A SLIGHT CHANCE OF SHOWERS FOR THE ENTIRE FORECAST AREA SATURDAY AND SUNDAY. && .AVIATION...BOUNDARY LAYER FLOW IS VERY LIGHT EARLY THIS MORNING AND ANY BREAKS IN THE MID LEVEL CLOUD DECK WOULD ALLOW DEVELOPMENT OF PATCHY DENSE FOG. WILL MONITOR THIS CLOSELY THROUGH 15Z. MOST FAVORED TIME FOR THUNDERSTORMS IS SETTING UP FOR 20Z-02Z...WITH BRIEF REDUCTIONS TO IFR VISIBILITIES POSSIBLE IN STRONGER STORMS. RAIN SHOWERS EXPECTED TO DECREASE AFTER 06Z BUT AREAS OF MVFR CEILINGS EXPECTED WITH MOIST NORTHERLY FLOW THROUGH 12Z TUESDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BARJENBRUCH/KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1114 AM MDT MON MAY 25 2009 COZ030>051-261200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA THIS AFTERNOON AND EVENING. ABUNDANT MOISTURE IN THE ATMOSPHERE COMBINED WITH LIGHT WINDS ALOFT WILL BRING A THREAT OF LOCALLY HEAVY RAINFALL WITH A FEW OF THE STORMS. THE STRONGER STORMS TODAY WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN LESS THAN 30 MINUTES... WHICH MAY CAUSE MINOR FLOODING ESPECIALLY IN URBAN AREAS. WHILE RAIN IS EXPECTED IN MOST PLACES...FAVORED AREAS FOR HEAVIER SHOWERS WILL BE IN AN AREA OF CONVERGING WINDS ACROSS WASHINGTON COUNTY INTO SEDGWICK AND PHILLIPS COUNTIES...AND ALSO POSSIBLY SOUTH AND WEST OF DENVER DUE TO UPSLOPE WINDS. THE SHOWERS AND STORMS WILL GRADUALLY DECREASE FROM NORTH TO SOUTH TONIGHT AS SLIGHTLY DRIER AIR WORKS INTO THE REGION. INSTABILITY IS LIMITED TODAY...SO SEVERE WEATHER IS NOT ANTICIPATED THOUGH THERE COULD BE SMALL HAIL AND GUSTY WINDS WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOISTURE AND INSTABILITY WILL REMAIN OVER THE FORECAST AREA TUESDAY TO PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS. DRIER AND SOMEWHAT WARMER CONDITIONS ARE EXPECTED FROM WEDNESDAY INTO NEXT WEEKEND...ALTHOUGH THERE WILL STILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/RJK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1157 AM MDT MON MAY 25 2009
COZ051-251845-
PHILLIPS COUNTY CO-
1157 AM MDT MON MAY 25 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
SOUTHWESTERN PHILLIPS COUNTY
AT 1154 AM MDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FUNNEL
CLOUDS OVER SOUTHWEST PHILLIPS COUNTY. THIS STORM WAS LOCATED 4
MILES SOUTH OF HIGHLAND CENTER...OR 16 MILES SOUTHWEST OF HOLYOKE.
THIS STORM WAS NEARLY STATIONARY.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO HIGHLAND
CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO FUNNEL CLOUDS...THUNDERSTORM OUTFLOWS OCCASIONALLY
PRODUCE WEAK...SHORT-LIVED TORNADOES KNOWN AS GUSTNADOES OR LAND
SPOUTS. THESE WEAK TORNADOES ARE CAPABLE OF PRODUCING MINOR DAMAGE
SO IF ONE OF THESE TORNADOES IS OBSERVED MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 4043 10246 4044 10267 4061 10261 4062 10249
4044 10245
TIME...MOT...LOC 1754Z 197DEG 0KT 4048 10256
BAKERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1243 PM MDT MON MAY 25 2009 COZ048-050-051-252015- SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-LOGAN COUNTY CO- 1243 PM MDT MON MAY 25 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEDGWICK COUNTY WESTERN PHILLIPS COUNTY EXTREME EAST CENTRAL LOGAN COUNTY AT 1240 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM PRODUCING FUNNEL CLOUDS AND HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR OVID...OR 5 MILES WEST OF JULESBURG. THIS STORM WAS NEARLY STATIONARY. OTHER THUNDERSTORMS DEVELOPING OVER WESTERN SEDGWICK AND WESTERN PHILLIPS COUNTIES ALSO HAVE THE POTENTIAL TO PRODUCE FUNNEL CLOUDS...HEAVY RAINFALL AND SMALL HAIL. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WAGES... SEDGWICK...PAOLI...OVID...MARKS BUTTE...JULESBURG...HIGHLAND CENTER...HAXTUN AND FAIRFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO FUNNEL CLOUDS...THUNDERSTORM OUTFLOWS OCCASIONALLY PRODUCE WEAK...SHORT-LIVED TORNADOES. THESE WEAK TORNADOES ARE CAPABLE OF PRODUCING MINOR DAMAGE SO IF ONE OF THESE TORNADOES IS OBSERVED MOVE TO A PLACE OF SAFETY. && LAT...LON 4100 10265 4099 10221 4044 10235 4044 10266 TIME...MOT...LOC 1840Z 197DEG 0KT 4096 10236 BAKER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1252 PM MDT MON MAY 25 2009
COZ040-251930-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
1252 PM MDT MON MAY 25 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
WESTERN ADAMS COUNTY
NORTHEASTERN DENVER COUNTY
AT 1247 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A FUNNEL
CLOUD FROM A THUNDERSTORM. THE FUNNEL WAS OBSERVED OVER THE
INTERSECTION OF 104TH AVENUE AND COLORADO BOULEVARD IN CENTRAL
THORNTON OR 14 MILES NORTHEAST OF DENVER...MOVING EAST AT 5 MPH.
OTHER FUNNEL CLOUDS MAY FORM ON THE LEADING EDGE OF THIS
THUNDERSTORM AS IT TRACKS SLOWLY EASTWARD OVER THE NORTHEAST SUBURBS
OF DENVER.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WATKINS...
BARR LAKE...DENVER INTERNATIONAL AIRPORT...EAST CENTRAL THORNTON...
NORTHEASTERN COMMERCE CITY AND NORTH CENTRAL AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO FUNNEL CLOUDS...THUNDERSTORM OUTFLOWS OCCASIONALLY
PRODUCE WEAK...SHORT-LIVED TORNADOES. THESE WEAK TORNADOES ARE
CAPABLE OF PRODUCING MINOR DAMAGE SO IF ONE OF THESE TORNADOES IS
OBSERVED MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3974 10458 3974 10470 3991 10495 4000 10490
3996 10473 3987 10457
TIME...MOT...LOC 1847Z 026DEG 3KT 3988 10483
BAKERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 208 PM MDT MON MAY 25 2009 COZ038-043-252100- CENTRAL AND SOUTH WELD COUNTY CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 208 PM MDT MON MAY 25 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRENGTHENING THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN DIAMETER AND RAINFALL RATES UP TO A HALF INCH IN 30 MINUTES. THIS STORM WAS LOCATED OVER NORTHWEST GREELEY...MOVING SOUTHEAST AT 5 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO LUCERNE...LA SALLE...EVANS...EATON...AULT AND GREELEY. LAT...LON 4041 10452 4032 10474 4044 10485 4059 10475 TIME...MOT...LOC 2006Z 323DEG 2KT 4044 10477 BAKER
The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 lightning, 1 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165874, 165863, 165865.